Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS St. Louis, MO

August 27, 2006Jersey County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 27, 2006, 8:58 PM CDT for Jersey County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 8:58 PM CDT (01:58 UTC)
Expired
Aug 28, 2006, 2:45 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Jersey County, IL

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 280158
FFWLSX
ILC083-280745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 245 AM CDT

* AT 849 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  WATER WAS ON THE ROAD NEAR THE INTERSECTION OF ILLINOIS ROUTES
  16 AND 111.  NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  THAT UP TO 3 INCHES OF RAIN HAS FALLEN BETWEEN JERSEYVILLE AND
  THE MACOUPIN COUNTY LINE.  

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING RURAL EASTERN JERSEY COUNTY...INCLUDING FIDELTY AS WELL
  AS AREAS ALONG THE PIASA CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3903 9031 3904 9016 3923 9016 3922 9030

$$

BRITT
1 follow-up statement
000 
WGUS73 KLSX 280417
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CDT SUN AUG 27 2006

ILC083-280425-
JERSEY IL-
1115 PM CDT SUN AUG 27 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN JERSEY 
COUNTY...

THE STORMS WHICH PRODUCED THE HEAVY RAINS EARLIER HAVE MOVED OUT OF 
THE COUNTY...ENDING THE IMMEDIATE THREAT OF ADDITIONAL HEAVY RAIN.  
A CHECK WITH AREA LAW ENFORCEMENT INDICATES THAT FLOODING IS NO 
LONGER A PROBLEM IN THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...AND A FLASH FLOOD 
WATCH IS IN EFFECT UNTIL 7 AM CDT.

LAT...LON 3903 9031 3904 9016 3923 9016 3922 9030

$$

BRITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:05 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 27, 8:05 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT SUN AUG 27 2006

.UPDATE...

HAVE REALIGNED FLOOD WATCH ACCORDING TO CURRENT RADAR TRENDS.
PERSISTENT CONVERGENT ZONE SETTING UP FROM COLUMBIA MISSOURI TO
LITCHFIELD ILLINOIS. HEAVY RAINFALL EXPECTED TO CONTINUE IN THIS
REGION THIS EVENING...AND SLOWLY EDGE NORTHWARD WITH TIME TO
ENCOMPASS THE QUINCY REGION AFTER MIDNIGHT. TO THE SOUTH OF THIS
LINE OF CONVECTION...REMENANTS OF EARLIER CONVECTION FROM MCV
CONTINUE TO SHIFT EAST AND NOT MUCH UPSTREAM AT THIS TIME.
DIFFICULT TO SAY WITH CONFIDENCE THAT THIS AREA WILL REMAIN FREE
OF ANY HEAVY RAINFALL OVERNIGHT...BUT THIS SCENARIO IS BECOMING
MORE LIKELY AS THE EVENING WEARS ON GIVEN CURRENT RADAR TRENDS.
LATER UPDATES MAY BE NEEDED TO TRIM BACK POPS EVEN MORE ACROSS THE
SOUTHERN HALF OF THE CWA.

&&

.DISCUSSION...
THUNDERSTORMS CONTINUE TO INITIATE AND SLOWLY MOVE EAST/NORTHEAST
ACROSS THE OZARKS AND SOUTHEAST MISSOURI THIS AFTERNOON SOUTH OF
THE FRONTAL BOUNDARY AND AHEAD OF A MCV. BELIEVE THIS
PRECIPITATION WILL CONTINUE TO MOVE EAST/NORTHEAST THIS EVENING.

FOCUS TURNS FURTHER WEST WHERE MORE THUNDERSTORMS ARE DEVELOPING
ACROSS EASTERN KANSAS...CENTRAL OKLAHOMA AND WESTERN MISSOURI IN
RESPONSE TO AN APPROACHING SHORTWAVE. BELIEVE THESE THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS EVENING AS THE LOW LEVEL JET
INTENSIFIES WITH EVENTUALLY A COALESCENCE INTO A LARGE RAIN SHIELD
ACROSS THE NORTHERN HALF OF THE CWA.

GIVEN RECENT HEAVY RAINFALL ACROSS CENTRAL AND NORTHEAST MISSOURI
AND LOW FLASH FLOOD GUIDANCE...FEEL THAT A FLASH FLOOD WATCH IS
PRUDENT FOR TONIGHT IN THESE AREAS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE EVERYWHERE TONIGHT AS THUNDERSTORMS HAVE BEEN AND WILL
CONTINUE TO BE VERY EFFICIENT IN PRODUCING RAINFALL. SPOTTER
REPORTS OF 1 TO 3 INCHES OF RAIN PER HOUR HAVE BEEN COMMON THIS
AFTERNOON WITH THE STRONGEST THUNDERSTORMS.

LOW PRESSURE WILL MOVE ALONG THE FRONT AND ACROSS THE CWA ON
MONDAY BRINGING MORE RAIN TO THE REGION. THEN THE UPPER LEVEL LOW
SPINS SOUTH ACROSS THE CWA ON TUESDAY BRINGING ADDITIONAL RAIN
SHOWERS/ISOLATED THUNDER ACROSS THE CWA. TEMPERATURES WILL BE KEPT
DOWN QUITE A BIT THE NEXT TWO DAYS FROM CLOUD COVER/PRECIPITATION
AND COOLER 850MB TEMPERATURES.

SKIES CLEAR OUT WEDNESDAY AND SEASONABLE TEMPERATURES RETURN
THROUGH THE EXTENDED. NEXT SYSTEM TO POTENTIALLY AFFECT THE AREA
WILL BE NEXT WEEKEND...ALTHOUGH MOST OF THE ENERGY LOOKS TO BE
CONFINED TO THE UPPER MIDWEST AT THIS TIME.

CVKING

&&

.AVIATION...
FOR THE 00Z TAFS...A NUMBER OF DIFFICULT FORECAST ISSUES TO DEAL
WITH FOR THIS PACKAGE WITH THREE AREAS OF PCPN OF NOTE INITIALLY.
THE FIRST IS OVER SERN MO AND SRN IL...AND IS BEING DRIVEN BY AN
OLD MCV. THIS AREA EXPECTED TO SLOWLY MOVE NEWD AND LARGELY AFFECT
THE SERN THIRD OF THE FA...PASSING TO THE S AND E OF THE KSTL/KSUS
TERMINALS. THE SECOND AREA OF PCPN IS W-E ORIENTED BROKEN SEGMENT
OF TSRA JUST N OF I-70. THIS AREA IS MIGRATING TO THE NE...VERY
SLOWLY. THIS AREA OF PCPN SHOULD BE THE MAIN HEAVY RAIN PRODUCER
THRU EARLY OVERNIGHT. THE THIRD AREA OF PCPN IS COMPLEX OVER NWRN
MO WHICH IS ALSO MOVING TO THE NE.

AS H850 AND H700 LO CENTERS TAKE SHAPE OVER NRN MO LATER TONIGHT...
THIS SHOULD HELP TO FOCUS MUCH OF THE PCPN...WITH RESPECT TO OUR
AREA...OVER THE NRN FA IN NERN MO AND W CNTRL IL WHERE THE BEST
MOISTURE CONVERGENCE WILL BE. WITH THE LO CENTERS PASSING TO OUR E
DURING MONDAY MORNING...THIS SHOULD REDUCE THE PCPN ACROSS THE NRN
FA SUBSTANTIALLY...UNTIL LATER IN THE AFTERNOON.

THE NEXT QUESTION IS STRATUS COVERAGE. MUCH OF THE EXPECTED LOW
STRATUS SHOULD HOLD OFF TIL LATE TONIGHT...AS THE MATURE CYCLONE
DEVELOPS AND HAS A CHANCE TO GET THINGS BETTER ORGANIZED. MOST OF
THE STRATUS WILL BE ALONG/N OF THE FRONT. THE FRONT IS CURRENTLY DRAPED
INVOF THE I-70 CORRIDOR AND...UNTIL LO PRES WAVE PASSES BY LATE
TONIGHT AND MONDAY MORNING...WILL REMAIN QSTNRY...AND THEN PUSH
SEWD THRU THE FA DURING THE DAYTIME MONDAY. KSTL/KSUS WILL BE ON
THE EXPECTED SRN EDGE OF THE STRATUS...AND WENT MVFR CATEGORY FOR
NOW.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
     MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-WARREN.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 27, 4:01 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT SUN AUG 27 2006

MOZ018-019-026-027-034>036-041-042-047>052-059-060-062-072-281215-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-KNOX-
LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
SHELBY-WARREN-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...
THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT AND MOVE NORTHEAST INTO
EASTERN MISSOURI. LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE IF
THESE STORMS FOLLOW ONE ANOTHER. FLOODING WILL BE POSSIBLE. A
WEATHER PRODUCING SYSTEM NOW OVER KANSAS IS FORECAST TO MOVE EAST
THROUGH THE NIGHT. SHOWERS AND THUNDERSTORMS WILL INTENSIFY
THROUGH THE EVENING AND MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL PROBABLY PERSIST MONDAY MORNING
AND THEN NEW DEVELOPMENT IS POSSIBLE MONDAY AFTERNOON BEFORE THE
ACTIVITY DRIFTS SOUTH AND EAST OF THE AREA BY MONDAY NIGHT. SCATTERED
THUNDERSTORMS COULD ALSO OCCUR ON TUESDAY. THE REST OF THE WEEK
LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU HAVE ANY HEAVY RAINFALL REPORTS PLEASE FOREWARD THEM TO THE
NATIONAL WEATHER SERVICE.

ILZ058>060-064-065-069-070-095>102-MOZ061-063>065-073-084-099-
281215-
ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-
GREENE IL-IRON-JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-REYNOLDS-ST. CHARLES-
ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY-WASHINGTON-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINS COULD OCCUR TONIGHT. A BAND OF PRECIPITATION
IS FORECAST TO BLOSSOM DURING THE EVENING WITH LOCALLY HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...WITH SCATTERED ACTIVITY STILL POSSIBLE ON TUESDAY.
THE REST OF THE WEEK LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY HEAVY PRECIPITATION TO THE NATIONAL WEATHER SERVICE.

ILZ074-079-MOZ074-075-085-281215-
MADISON-RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON IL-
401 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR LOCALLY SEVERE THUNDERSTORMS TONIGHT. THE
AIRMASS IS PRETTY UNSTABLE AND STORMS COULD EVOLVE AND DEVELOP DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY. THE REST
OF THE WEEK LOOKS DRY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY SEVERE THUNDERSTORMS OR HEAVY RAINFALL REPORTS TO YOUR LOCAL
LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE.

PEDIGO

In the hours before

Local storm report, Aug 27, 8:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      GILLESPIE               39.13N 89.82W
08/27/2006                   MACOUPIN           IL   LAW ENFORCEMENT

            SPANISH NEEDLE ROAD IN BRUSHY MOUND AND GILLESPIE
            TOWNSHIPS COVERED BY UP TO 4 FEET OF WATER.

0815 PM     FLASH FLOOD      SHIPMAN                 39.12N 90.05W
08/27/2006                   MACOUPIN           IL   LAW ENFORCEMENT

            WATER COVERING PARTS OF ILLINOIS ROUTE 16 FROM THE
            JUNCTION WITH ILLINOIS ROUTE 111 TO SHIPMAN.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:20 PM CDTFlash Flood WarningLSXMacoupin, Montgomery6 hr

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.